Alert archive / Georgia / Flash Flood Warnings in 2022
Flash Flood Warning 42, NWS Atlanta, GA
NWS Atlanta, GA issued this flash flood warning at Sep 4, 2022, 10:35 PM EDT for Henry County, Georgia. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2022, 10:35 PM EDT (02:35 UTC)
- Expired
- Sep 5, 2022, 3:39 AM EDT
- In force
- 5 hr
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Flood severity
- None
County Henry County, GA
The radar
The Atlanta radar (KFFC), 38 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.6 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 750 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 582 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
886
WGUS52 KFFC 050235
FFWFFC
GAC151-050845-
/O.NEW.KFFC.FF.W.0042.220905T0235Z-220905T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
1035 PM EDT Sun Sep 4 2022
The National Weather Service in Peachtree City has issued a
* Flash Flood Warning for...
Central Henry County in north central Georgia...
* Until 445 AM EDT Monday.
* At 1035 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2.5 inches of
rain have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by training of thunderstorms and
locally heavy rainfall.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
McDonough, Stockbridge, Hampton, Locust Grove, Blacksville,
Flippen, Luella, Eagles Landing and Ola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3334 8417 3339 8430 3358 8423 3345 8403
3330 8409 3333 8415 3334 8415
FLASH FLOOD...RADAR INDICATED
$$1 follow-up statement
039
WGUS72 KFFC 050739
FFSFFC
Flash Flood Statement
National Weather Service Peachtree City GA
339 AM EDT Mon Sep 5 2022
GAC151-050749-
/O.CAN.KFFC.FF.W.0042.000000T0000Z-220905T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Henry GA-
339 AM EDT Mon Sep 5 2022
...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL HENRY COUNTY...
Flood waters have receded and the heavy rain has ended. Flash
flooding is no longer expected to pose a threat.
A Flood Watch remains in effect until 800 PM EDT Monday for much of
north Georgia.
LAT...LON 3334 8417 3339 8430 3358 8423 3345 8403
3330 8409 3333 8415 3334 8415
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 9:04 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Sep 4, 9:04 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 904 PM EDT Sun Sep 4 2022 .UPDATE... The main story of the short term forecast continues to be the flash flooding threat that will persist through at least tomorrow evening. The current atmospheric setup has an elongated 500mb trough to the west keeping the moist, deep tropical airmass locked in place. A stationary boundary acting as the focus for shower and thunderstorm development is draped across our CWA and oriented from the northwest to the southeast. In addition to several ongoing Flash Flood Warnings that included the Flash Flood Emergency in Chattooga County from this morning, we have issued several Flash Flood Warnings this afternoon primarily across west Georgia. Additional waves of showers and thunderstorms are anticipated over the next 24 hours where backbuilding/training storms and/or repeated heavy showers over the same area will be possible. Given increasing concerns over flash flooding potential across western and north Georgia (as highlighted by WPC's Day 1 Moderate and Day 2 Slight risk categories for excessive rainfall), A Flash Flood Watch has been issued through tomorrow evening for locations along and north of the I-85 corridor. Most locations under the watch have already received 1 to 4 inches of rainfall where an additional 1 to 3 inches are possible through Tuesday evening. Locally higher amounts of rainfall will be possible especially as training and backbuilding storms will be a concern. Not much has diverged from the previous short term forecast, so only minor adjustments have been made. .PREV DISCUSSION... /Issued 807 PM EDT Sun Sep 4 2022/ ..Updated for 00Z Aviation Discussion... PREV DISCUSSION... /Issued 427 PM EDT Sun Sep 4 2022/ .Afternoon Area Forecast Discussion... SHORT TERM /Tonight through Monday Night/... The main story of the short term forecast will be the deeply moist and tropical airmass over north and central Georgia today and Monday. Dewpoints throughout the period are expected to be in the low to mid 70s and precipitable water values will range from 2 to 2.25 inches. An elongated 500 mb trough extends from the Great Lakes region southwestward into the lower Mississippi River Valley. This longwave trough is still expected elongate and shear more northeast to southwest over the course of the day and into Monday. As a result, the main energy associated with this system will remain to the west of the forecast area, but will also keep moist, southwesterly upper flow in place over Georgia. Multiple waves of shortwave energy will move northeastward ahead of the trough, ahead of the trough axis and through the forecast area. Much of north Georgia remains underneath a broad region of diffluence in the 250-300 mb layer. Morning soundings indicate nearly moist-adiabatic moisture profiles, with "tall, skinny" CAPE and a warm cloud layer greater than 10 kft, both of which indicate an ideal environment for heavy rain. Meanwhile, a stationary frontal boundary will remain draped across portions of central and west Georgia. As waves of low pressure associated with the aforementioned shortwave disturbance move northeastward into the area, there are times that the boundary will help focus precipitation. One of these waves moved through north Georgia this morning, and the boundary indeed served to focus precipitation across northwest Georgia. Storms furthermore moved nearly parallel to the mean flow, setting up training of heavy rain over portions of northwest Georgia, particularly Chattooga and Floyd counties. These areas already received 8-10 inches of rain (with some areas receiving as much as 12 inches, per MRMS estimates). Several Flash Flood Warnings are in effect in these areas, along with a Flash Flood Emergency where the heaviest rain was observed in Chattooga county. Multiple road closures and road washouts have been reported within this area as well. At the time of this writing, another shortwave disturbance is moving northeastward through central Alabama and towards north Georgia. Coverage of showers has increased significantly ahead of this disturbance, becoming numerous across north and central Georgia. Isolated thunderstorms are embedded within. However, with the tropical airmass, severe thunderstorms are not expected at this time. The primary threat will instead remain heavy rain and flooding. Another round of heavy rain is moving into northern Georgia, where there is the potential for training, once again. The deep atmospheric moisture could contribute to highly efficient rainfall rates, up to 2-3 inches per hour where better convection develops. This could particularly become an issue in the locations that are already compromised from heavy rain earlier today. As the low pressure wave draws closer, high-resolution guidance has become more consistent in indicating an organized round of precipitation moving into the area from the southwest and spreading into north Georgia tonight and into the overnight hours. While uncertainty remains in the exact timing, storms within this round could produce locally heavy rainfall overnight and into Monday. With the mean flow remaining nearly parallel to the synoptic forcing, training of heavy rainfall will remain a possibility. Considering light winds overnight, widespread rainfall throughout the rest of the day, and ample moisture, patchy fog and low cloud ceilings are forecast to develop during the early morning hours before sunrise on Monday. PoPs are forecast to be highest across north Georgia on Monday, with likely to categorical PoPs. Chance PoPs are forecast to the south. Precipitation chances are expected to begin diminishing by Monday evening and night, although isolated showers may persist across the far north overnight. At this time, the QPF forecast through Monday night is between 1 and 2 inches to the north of the I-85 corridor, and generally less than an inch to the south. However, as has been the theme of this discussion, locally heavy rainfall is possible with stronger storms, especially where these storms train over a long period of time. King LONG TERM /Tuesday through Sunday/... With flash flooding ongoing and additional flooding concerns in the short term period, only minor changes were made to the extended forecast based on the latest guidance. The previous discussion follows... King PREVIOUS DISCUSSION... /Monday Night through Saturday/... Little change to the forecast this morning. Models still show weak cut-off low remaining to the west of the CWA this week that will pump moisture into the area and keep rain chances high. Only disagreement is in exact placement at this point, which is good but does give worries of under-dispersement in the ensemble. Weak surface boundary may pass through from NW Tuesday evening into Wednesday that could act to reduce PoPs a bit those days, but could be a problem on the back end of the week for some overrunning/isentropic lift. Severe chances will be very low to none, but concern continues to increase for flash flooding potential. Little shear and plenty of moisture will make for slow moving storms that could be efficient rainfall producers. Any training or back-building complexes could certainly create issues, and opportunities will present themselves given weak surface boundaries that will set up across the CWA towards the end of the week. Total forecast QPF paints a broad 2-4" across much of the CWA during just the long term (so not including rainfall today and tomorrow afternoon), and do expect that we will see some locally higher amounts within all this as some convective elements take over (and it is very possible that some areas see less than the above as well, given our global models will not be resolving anything resembling convection). Overall, not willing to hoist any kind of Flash Flood Watch, especially given potential uncertainty from a variety of sources, but will continue to monitor closely over the coming days. Highs will be in the 80s to close to 90 in most locations, with higher temps where the sun can break out. Still, gonna be plenty humid to make up for those more "pleasant" temps, with dewpoints rarely leaving the 70s. Lusk HYDROLOGY... Several Flash Flood Warnings have been issued across portions of far north Georgia, including an ongoing Flash Flood Emergency in Catoosa county, which has received as much as 8-12 inches of rain over the last 12 hours, per MRMS. Sounding profiles continue to indicate an atmosphere that is primed for heavy rain, with warm cloud depths over 10,000 ft and tall, skinny CAPE. Furthermore, with the persistent trough anchored to the west, the mean flow is running nearly parallel to the synoptic forcing, which would favor the development of training bands of storms. Any locations that have heavy rain train over them will be at risk for flash flooding, especially those areas in northwest Georgia that are already experiencing ongoing flash flooding concerns. A Flash Flood Watch is not in effect at this time, as there are several warnings already in effect in the far northwest. However, as another round of showers and thunderstorms approaches from the southwest later this afternoon and into the evening, the issuance of a Flash Flood Watch across north Georgia will likely be needed. The potential for river flooding will also need to be monitored as flood waters recede and drain into streams, creek, and rivers. King AVIATION... 00Z Update... MVFR/IFR cigs across most TAF sites this evening with widespread SHRA and isolated TSRA through through 04Z. Isolated to scattered SHRA will remain possible through the early morning hours. LIFR/low end IFR cigs develop after 04Z, becoming MVFR between 15Z to 17Z. Widespread SHRA return tomorrow primarily across northern TAF sites with best chances of TSRA at all locations between 18 to 00Z. ESE winds at 5KT or less will shift to the SW around 5KT by 17Z at ATL. //ATL Confidence...00Z Update... High confidence on wind shift. Medium confidence on all other elements. KAL && .PRELIMINARY POINT TEMPS/POPS... Athens 70 83 70 87 / 90 70 70 40 Atlanta 70 84 70 87 / 90 80 60 40 Blairsville 66 77 65 82 / 90 80 80 60 Cartersville 70 83 70 86 / 90 80 60 40 Columbus 72 89 72 91 / 80 60 40 30 Gainesville 70 80 70 85 / 90 80 70 40 Macon 72 88 72 90 / 100 60 50 30 Rome 72 83 70 87 / 80 80 60 50 Peachtree City 70 86 70 88 / 100 70 60 40 Vidalia 73 89 73 91 / 100 60 50 30 && .FFC WATCHES/WARNINGS/ADVISORIES... && SHORT TERM...KAL LONG TERM....King AVIATION...KAL
Hazardous weather outlook, Sep 4, 6:20 PM EDT, 4 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 620 PM EDT Sun Sep 4 2022 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-052230- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 620 PM EDT Sun Sep 4 2022 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Tonight... Numerous showers and scattered thunderstorms will continue across the outlook area throughout the remainder of tonight. Heavy rainfall and localized flash flooding is expected in locations where storms repeatedly move, especially in portions of northwest Georgia that have observed very heavy rain throughout the morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Scattered thunderstorms are possible area-wide from Monday through Thursday. A few storms could become strong each day with frequent lightning, locally heavy rainfall, and gusty winds possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Local storm report, Sep 4, 7:18 PM EDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
718 PM EDT SUN SEP 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD 1 SW LAGRANGE 33.03N 85.05W
09/04/2022 TROUP GA 911 CALL CENTER
WATER OVER ROAD AT BROWNWOOD RD AND PANTHER
WAY.
&&
CMHLocal storm report, Sep 4, 8:42 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
842 PM EDT SUN SEP 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM FLASH FLOOD SUMMERVILLE 34.48N 85.35W
09/04/2022 CHATTOOGA GA PUBLIC
HWY 27 @ HWY 48 IMPASSABLE.
&&
CMHLocal storm report, Sep 4, 8:52 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
852 PM EDT SUN SEP 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM FLASH FLOOD 1 SSE BERRYTON 34.44N 85.38W
09/04/2022 CHATTOOGA GA TRAINED SPOTTER
SIGNIFICANT FLASH FLOODING WITH 114 CLOSED.
WATER FLOWING OVER HIGHWAY WITH SOME
SECTIONS SHOWING WEAKNESS / POTENTIAL
WASHOUT. FILTER PLANT UNDER WATER AND
SEVERAL STRUCTURES ALONG RACCOON CREEK ROAD
DEALING WITH WATER.
&&
CMHLocal storm report, Sep 4, 8:57 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
857 PM EDT SUN SEP 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM FLASH FLOOD 3 SE JAMES H. FLOYD STA 34.40N 85.31W
09/04/2022 CHATTOOGA GA PUBLIC
DEBRIS FLOW CAUSED BY FLASH FLOODING ALONG
SILVER HILL RD.
&&
CMHLocal storm report, Sep 4, 9:23 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
923 PM EDT SUN SEP 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM FLASH FLOOD PRESTON 32.07N 84.53W
09/04/2022 WEBSTER GA PUBLIC
FLOODING ON SR 27 BOTH DIRECTIONS AT
CEMETARY RD WITH ALL LANES CLOSED.
&&
CMHLocal storm report, Sep 4, 9:38 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
938 PM EDT SUN SEP 04 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM FLASH FLOOD 4 N SENEY 34.14N 85.11W
09/04/2022 FLOYD GA EMERGENCY MNGR
MULTIPLE ROADS ARE FLOODED AND IMPASSABLE ACROSS FLOYD
COUNTY
&&
CORRECTED LOCATION
EVENT NUMBER FFC2200876
KALThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 9:09 PM EDT | River Flood Warning | FFC | Floyd | 17 hr |
| Sep 4, 9:30 PM EDT | Areal Flood Warning | FFC | Chattooga, Floyd, Walker | 12 hr |
| Sep 4, 9:42 PM EDT | Flash Flood Warning | FFC | Bibb, Jones, Monroe | 5 hr |
| Sep 5, 9:44 AM EDT | Areal Flood Warning | FFC | Chattooga, Floyd, Gordon, Walker | 5 hr |
| Sep 5, 4:59 PM EDT | Special Weather Statement | FFC | Oglethorpe | 46 min |
Nearby
Flash Flood Warnings in Georgia, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.